UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 18

of 'Cutaneous side effects of conventional chemotherapy agents'

18
TI
Toxicity of high-dose busulphan and cyclophosphamide as conditioning therapy for allogeneic bone marrow transplantation in adults with haematological malignancies.
AU
Bandini G, Belardinelli A, Rosti G, Calori E, Motta MR, Rizzi S, Benini C, Tura S
SO
Bone Marrow Transplant. 1994;13(5):577.
 
The toxicity of the conditioning regimen high-dose busulfan (BU) 16 mg/kg followed by cyclophosphamide (CY) 200 mg/kg has been analysed in 60 adult patients (mean age 36 +/- 9 years) with haematological malignancies, a third of whom had advanced disease, all received the graft from fully HLA-identical siblings. Significant nausea and vomiting were rare during BU administration but occurred in 44% of the patients with CY. Severe mucositis occurred in 30% of patients. Haemorrhagic cystitis occurred in 16% of patients; interstitial pneumonia occurred in 3 patients and was fatal in one. Veno-occlusive disease of the liver occurred in 2 patients and was fatal in one: however, increase of bilirubin of at least twice the baseline value and/or isolated weight gain>5% of pre-transplant value occurred in 28% of patients. These signs of liver toxicity disappeared in all patients after appropriate therapy. Normalisation of bilirubin levels took twice as long as normalisation of body weight: median 35 and 18 days, respectively. Hyperpigmentation of the skin, mainly involving flexural and pressure areas, occurred in 47% of patients and was manageable topically. Eight patients died of relapsed disease; 15 died of transplant complications but in six the original malignancy persisted or had recurred at the time of death. Overall transplant-related mortality was 15%. We conclude that the toxicity of this regimen has not been high, with the liver being the most seriously affected organ. A longer follow-up is necessary to assess long-term consequences.
AD
Institute of Haematology Lorenzo e Ariosto Seràgnoli, St. Orsola University Hospital, Bologna, Italy.
PMID